(Paracetamol Poisoning; Acetaminophen Overdose; Paracetamol Overdose)
DefinitionAcetaminophen is a common over-the-counter (OTC) pain medication. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need medical care.
CausesAcetaminophen poisoning may occur as a result of one large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from:
- Intentional overdose such as a suicide attempt
- Accidental overdose—may occur with unsupervised children, adults with altered judgment, or adults abusing alcohol
- Use of combinations of different medications that contain acetaminophen
Risk FactorsFactors that may increase your risk of developing acetaminophen poisoning include:
- Heavy alcohol use
- Using multiple medications that contain acetaminophen
- Suicidal behavior
SymptomsAt first, a person with acetaminophen poisoning may have no symptoms.When symptoms develop, they can include:
- Symptoms of liver failure:
|Jaundice Skin from Damaged Liver|
|Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.|
|Copyright © Nucleus Medical Media, Inc.|
DiagnosisYou will be asked about your symptoms and medical history. A physical exam will be done. Blood tests may be done to:
- Determine the level of acetaminophen in your blood
- Check liver function
- Assess the effect on the liver
TreatmentTalk with your doctor about the best treatment plan for you. Treatment options include:
MonitoringPeople with low levels of acetaminophen in the blood may only need to be monitored. If symptoms develop or worsen, then other treatments may be started.
Activated CharcoalActivated charcoal is taken by mouth. The charcoal can help block the absorption of acetaminophen. It will not affect the medication that is already in the body.
N-acetylcysteineN-acetylcysteine is an antidote to acetaminophen poisoning. It can prevent damage to the liver. It may be given by mouth or IV. The earlier this antidote is delivered the better the outcome will be.
PreventionTo reduce your risk of acetaminophen poisoning, take the following steps:
- Follow your doctor's directions or the directions on the package:
- Follow the recommended dose and duration of therapy. Do not take more doses per day than recommended.
- Always ask your doctor if you have questions.
- Do not substitute sustained-release acetaminophen for immediate-release acetaminophen without adjusting the dosing interval.
- Avoid taking multiple medications that contain acetaminophen:
- Read the ingredient list on medication labels. Look to see if the medication has acetaminophen.
- Beware combination medications like cold medication
- When a new prescription is filled, tell your pharmacist if you are taking acetaminophen.
- Avoid taking acetaminophen during periods of prolonged fasting.
- Avoid heavy alcohol intake. Do not drink alcohol if you are taking medications that contain acetaminophen.
American Association of Poison Control Centers
Healthy Children—American Academy of Pediatrics
Canadian Institute for Health Information
Children's Safety—Canadian Poison Control Centers
Acetaminophen poisoning. DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated March 4, 2014. Accessed August 8, 2014.
The FDA Acetaminophen Advisory Committee Meeting. What is the future of acetaminophen in the United States? The perspective of a committee member. Clinical Toxicology (Philadelphia). 2009;47(8):784-789.
Ferner RE, Dear JW, et al. Management of paracetamol poisoning. BMJ. 2011;342:d2218.
Frithsen I, Simpson W. Recognition and management of acute medication poisoning. Am Fam Physician. 2010 Feb 1;81(3):316-323. Available at: http://www.aafp.org/afp/2010/0201/p316.html. Accessed August 8, 2014.
Lavonas EJ, Reynolds KM, et al. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review. Pediatrics. 2010 ;126(6):e1430-1444.
Vassallo S, Khan AN, et al. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity. Ann Intern Med. 1996;125(11):940.
8/8/2011 DynaMed's Systematic Literature Surveillance http://www.ebscohost.com/dynamed: McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at: http://www.jnj.com/connect/news/all/mcneil-consumer-healthcare-announces-plans-for-new-dosing-instructions-for-tylenol-products. Accessed August 8, 2014.
- Reviewer: Brian Randall, MD
- Review Date: 08/2014
- Update Date: 08/08/2014